Iowa, 2018

Flash Flooding and Flood in Iowa, June 13 to 14, 2018

June 13 to 14, 2018 · NWS DMX · 47 events in 15 counties and zones

After a very brief reprieve from multiple days of activity, another round of storms greeted large parts of central Iowa during the very early morning hours of the 14th, through the rest of the morning, and into the afternoon. Traditional severe weather in the form of hail and damaging winds were sporadic, while heavy rain and flash flooding was the main player.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
$300,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a very brief reprieve from multiple days of activity, another round of storms greeted large parts of central Iowa during the very early morning hours of the 14th, through the rest of the morning, and into the afternoon. Traditional severe weather in the form of hail and damaging winds were sporadic, while heavy rain and flash flooding was the main player. The hail and wind reports were low end severe with generally quarter to ping pong ball sized hail and winds less than 70 mph. Heavy rain was rather impressive with a number of spots receiving 4 to 6 inches of rain, which helped lead to periods of flash flooding.

The environment lended itself to heavy rain potential and marginal severe weather. Much of the state found itself on the cool side of a warm frontal boundary situated off to the west and the south. Given the location in relation to the warm front and nocturnal initiation, MUCAPE values were modest at best around 1000 to 2000 J/kg in central Iowa with better values to the wets and south and lesser values further north and east. Effective shear values increased through the overnight hours with aid from the nocturnal low level jet, generally finding itself in the 30 to 40+ kt range. The aforementioned nocturnal low level jet not only aided in initiation, but also ushered in plentiful moisture allowing precipitable water values to approach the 1.5 to 2.0 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 13, 5:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 AM CDT Wed Jun 13 2018

.SHORT TERM.../Today through Tonight/
Issued at 338 AM CDT Wed Jun 13 2018

The surface boundary that is bringing much drier to the state is now
over the far southeast forecast area. Dew points have fallen into
the mid 50s over northwest Iowa while dew points remain in the low
70s ahead of the system. High pressure currently over eastern South
Dakota will move over Iowa today and will result in a pleasant day
with temperatures in the 70s to low 80s, low humidity and light
winds. Despite the drier air arriving, the deeper moisture will not
be displaced far with PWATs greater than 1.5 inches will be remain
just to the south over Kansas and Missouri. Return flow will develop
quickly as the area of high pressure moves into eastern Iowa and
Illinois and will draw this moisture quickly back into the state.
Strong theta-e advection will be moving into southwest Iowa between
00-06z this evening and will lead to increasing instability across
the area. Thunderstorms are expected to develop and move east into
central Iowa overnight. Much of this activity is not expected until
after 06z. These storms will remain well elevated overnight as
profiles remain mostly dry below 8 kft. While an isolated severe
storm with large hail can not be ruled out, mid level lapse rates
and modest MUCAPEs are not very conducive for strong/accelerating
updrafts that would support severe hail. Localized rainfall amounts
over 1 inch are possible.

.LONG TERM.../Thursday through Tuesday/
Issued at 338 AM CDT Wed Jun 13 2018

On Thursday and Thursday night a mid-level ridge will build across
the region, with warm air advection increasing across Iowa and
neighboring states. Convection will fire each night in conjunction
with the nocturnal LLJ, the first round lingering into Thursday
morning across parts of central Iowa, and the second round mainly
affecting areas just to our northeast on Thursday night/Friday
morning, with the expectation that subsequent rounds of
overnight/morning convection over the weekend will remain north of
Iowa. Meanwhile the aforementioned ridge and warm air advection
regime will lead to a pronounced heat wave across Iowa from Friday
through at least Sunday, with temperatures far above normal and
heat index values approaching or exceeding 100 degrees each
afternoon/evening. Forecast soundings indicate potential for
decent low-level mixing on these days so the resulting breezes may
slightly mitigate hazardous heat effects, but given the prolonged
nature of the heat it still seems probable that a heat advisory
will be warranted later this week.

The large mid-level ridge will gradually break down early next
week, bringing an end to the heat wave and a return of rain and
thunderstorm chances. However, there remains considerable
uncertainty in the timing and general evolution of this breakdown.
The GFS has been steadfast in bringing showers/storms and a
surface trough through our forecast area on Monday/Monday night,
while the ECMWF has vacillated between a similar solution and one
in which the ridge holds fairly strong, delaying the trough
passage and associated storms until Tuesday or even Wednesday. For
now have maintained prolonged 20-40 POPs in the early part of
next week, with warm temperatures on Monday moderating thereafter,
but it may be several days yet before we have a better handle on
this time frame. Stepping into the way-out machine, there continue
to be indications that modest northwesterly flow will become
established in the latter half of next week, supporting a welcome
spell of relatively cooler weather, but obviously a lot can change
between now and then.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 632 AM CDT Wed Jun 13 2018

VFR conditions will persist through the day today along.
Thunderstorms are expected across portions of central Iowa
overnight, mainly after 06z. Cigs associated with the
thunderstorms will remain AOA 6 kft. The wind will generally
remain at less than 12 kts today and become light and variable at
times by this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Lee
AVIATION...Donavon
Hazardous weather outlook, Jun 13, 2:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 AM CDT Wed Jun 13 2018

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
351 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances will increase after midnight tonight, mainly
west of Interstate 35. The severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible across northern Iowa late
Thursday night/Friday morning and again late Friday night/Saturday
morning, with a low threat of severe weather. Thunderstorm chances
will then return between Monday and Tuesday, with the severe
weather probability uncertain at this time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into early next week. Heat index values will
exceed 100 degrees in some areas each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ039-141100-
Black Hawk-
351 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for the Cedar River basin.
Please refer to our website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible across northern Iowa late
Thursday night/Friday morning and again late Friday night/Saturday
morning, with a low threat of severe weather. Thunderstorm chances
will then return between Monday and Tuesday, with the severe
weather probability uncertain at this time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into early next week. Heat index values will
exceed 100 degrees in some areas each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

31 heavy rain, 8 flash flood, 4 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Pocahontas

When
June 13, 6:00 AM CST to June 14, 6:00 AM CST
Where
Pocahontas County, 0.86 mi SW of Pocahontas Muni Arpt
Reported by
COOP Observer
Coordinates
42.740, -94.660

Coop observer reported heavy rainfall of 3.10 inches over the last 24 hours.

Heavy Rain, Story

When
June 13, 8:00 AM CST to June 14, 8:00 AM CST
Where
Story County, 2.07 mi NW of Iowa Center
Reported by
CoCoRaHS
Coordinates
41.950, -93.450

CoCoRaHS observer recorded heavy rainfall of 2.91 inches over the last 24 hours.

Heavy Rain, Story

When
June 13, 8:00 AM CST to June 14, 8:00 AM CST
Where
Story County, 0.51 mi E of Ontario
Reported by
CoCoRaHS
Coordinates
42.030, -93.670

CoCoRaHS observer recorded heavy rainfall of 2.79 inches.

Flood, Bremer

When
June 13, 11:11 AM CST to 5:30 PM CST
Where
Bremer County, 2.44 mi ENE of Frederika to 2.71 mi NW of Frederika
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.891, -92.254

Minor flooding was reported along the Wapsipinicon River throughout the county and especially at Tripoli and along portions of the East Fork Wapsipinicon River throughout the county.

Heavy Rain, Calhoun

When
June 14, 12:45 AM CST to 9:00 AM CST
Where
Calhoun County, Pomeroy
Reported by
Public
Coordinates
42.550, -94.680

Public reported heavy rainfall of 2.05 inches.

Heavy Rain, Mahaska

When
June 14, 1:00 AM CST to 12:00 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Social Media
Coordinates
41.290, -92.640

Public reported heavy rainfall of 2.5 inches.

Heavy Rain, Webster

When
June 14, 1:15 AM CST to 8:00 AM CST
Where
Webster County, 2.07 mi N of (Fod)ft Dodge Muni A
Reported by
Trained Spotter
Coordinates
42.580, -94.180

Trained spotter reported heavy rainfall of 3.65 inches.

Heavy Rain, Greene

When
June 14, 1:15 AM CST to 10:00 AM CST
Where
Greene County, 0.86 mi SE of Paton
Reported by
Trained Spotter
Coordinates
42.160, -94.260

Trained spotter reported heavy rainfall of 2.00 inches.

Heavy Rain, Webster

When
June 14, 1:30 AM CST to 11:00 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Broadcast Media
Coordinates
42.510, -94.180

WHOTV relayed report of heavy rainfall of 5.70 inches.

Heavy Rain, Jasper

When
June 14, 1:30 AM CST to 11:35 AM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

Trained spotter reported heavy rainfall of 5.25 inches.

Hail, Webster

When
June 14, 1:58 AM CST
Where
Webster County, 0.69 mi N of Moorland
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.440, -94.300

Trained spotter reported 2 inch diameter hail.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 6:56 AM CST
Where
Story County, 0.51 mi W of Ontario
Reported by
NWS Employee
Coordinates
42.030, -93.690

An NWS employee recorded heavy rainfall of 2.73 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 8:25 AM CST
Where
Story County, 0.51 mi W of Ontario
Reported by
NWS Employee
Coordinates
42.030, -93.690

NWS employee reported heavy rainfall of 3.60 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 8:40 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
Trained Spotter
Coordinates
42.030, -93.630

Trained spotter reported heavy rainfall of 4.50 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 8:45 AM CST
Where
Story County, Ames
Reported by
Trained Spotter
Coordinates
42.030, -93.620

Trained spotter reported heavy rainfall of 4.75 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 9:16 AM CST
Where
Story County, 1.24 mi SW of Ames
Reported by
Trained Spotter
Coordinates
42.020, -93.640

Trained spotter reported heavy rainfall of 5.4 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 9:20 AM CST
Where
Story County, 1.24 mi SW of Ames
Reported by
Trained Spotter
Coordinates
42.020, -93.640

Trained spotter reported heavy rainfall of 5.4 inches.

Heavy Rain, Hamilton

When
June 14, 2:00 AM CST to 10:00 AM CST
Where
Hamilton County, 1.02 mi E of Webster City
Reported by
Broadcast Media
Coordinates
42.470, -93.800

Broadcast media reported heavy rainfall of 2.50 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 10:28 AM CST
Where
Story County, 0.51 mi W of Ontario
Reported by
NWS Employee
Coordinates
42.030, -93.690

An NWS employee reported heavy rainfall of 4.45 inches.

Heavy Rain, Story

When
June 14, 2:00 AM CST to 11:00 AM CST
Where
Story County, 1.72 mi SW of Slater
Reported by
Social Media
Coordinates
41.860, -93.700

Public reported heavy rainfall of 2.50 inches.

Heavy Rain, Story

When
June 14, 2:10 AM CST to 7:45 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
Social Media
Coordinates
42.030, -93.630

Public reported heavy rainfall of 2.40 inches.

Heavy Rain, Story

When
June 14, 2:15 AM CST to 6:19 AM CST
Where
Story County, Ames Arpt
Reported by
ASOS
Coordinates
42.000, -93.620

Ames Municipal Airport ASOS recorded heavy rainfall of 2.61 inches.

Heavy Rain, Story

When
June 14, 2:15 AM CST to 7:00 AM CST
Where
Story County, 1.38 mi N of Ames
Reported by
Trained Spotter
Coordinates
42.050, -93.620

Trained spotter reported heavy rainfall of 2.98 inches.

Heavy Rain, Story

When
June 14, 2:15 AM CST to 9:24 AM CST
Where
Story County, 3.16 mi NNW of Shipley
Reported by
Social Media
Coordinates
42.020, -93.550

Public reported heavy rainfall of 6.50 inches.

Heavy Rain, Story

When
June 14, 2:30 AM CST to 8:15 AM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Trained spotter reported heavy rainfall of 3.7 inches.

Hail, Story

When
June 14, 2:36 AM CST
Where
Story County, 0.86 mi NW of Ontario
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -93.690

Public reported quarter sized hail.

Heavy Rain, Marshall

When
June 14, 3:15 AM CST to 11:45 AM CST
Where
Marshall County, 4.42 mi SSW of Van Cleve
Reported by
Social Media
Coordinates
41.870, -93.050

Public reported heavy rainfall of 3.80 inches.

Heavy Rain, Polk

When
June 14, 3:30 AM CST to 10:20 AM CST
Where
Polk County, 2.14 mi SSW of Saydell
Reported by
Trained Spotter
Coordinates
41.640, -93.630

Trained spotter reported heavy rainfall of 3.1 inches.

Heavy Rain, Polk

When
June 14, 3:45 AM CST to 7:00 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
Trained Spotter
Coordinates
41.630, -93.470

Trained spotter reported heavy rainfall of 2.63 inches.

Heavy Rain, Polk

When
June 14, 4:00 AM CST to 5:37 AM CST
Where
Polk County, 0.69 mi S of Altoona
Reported by
Trained Spotter
Coordinates
41.640, -93.470

Trained spotter reported heavy rainfall of 2.43 inches.

Heavy Rain, Pocahontas

When
June 14, 4:00 AM CST to 8:33 AM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Reported by
Social Media
Coordinates
42.740, -94.670

Public reported heavy rainfall of 3.1 inches.

Heavy Rain, Polk

When
June 14, 4:00 AM CST to 10:12 AM CST
Where
Polk County, 0.69 mi S of Altoona
Reported by
Trained Spotter
Coordinates
41.640, -93.470

Trained spotter reported heavy rainfall of 3.43 inches.

Heavy Rain, Polk

When
June 14, 4:00 AM CST to 11:00 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.460

Amateur radio operator reported heavy rainfall of 2.82 inches.

Heavy Rain, Humboldt

When
June 14, 4:15 AM CST to 10:30 AM CST
Where
Humboldt County, 4.62 mi SSE of Unique
Reported by
Public
Coordinates
42.660, -94.310

Iowa Environmental Mesonet forwarded report of heavy rainfall of 5.50 inches.

Flash Flood, Pocahontas

When
June 14, 6:40 AM CST to 12:45 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas to 1.24 mi NW of Pocahontas Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
42.740, -94.670

Public reported ditches full and field covered in rain water. Highway 4 was partially covered with water as well.

Flash Flood, Webster

When
June 14, 6:57 AM CST to 12:45 PM CST
Where
Webster County, 0.82 mi NNW of Clare to 0.28 mi WNW of Clare
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.592, -94.354

Emergency manager reported Highway C66 near Clare closed due to flash flooding. This is a delayed report from yesterday, time estimated from radar.

Hail, Greene

When
June 14, 8:48 AM CST
Where
Greene County, 0.86 mi SE of Scranton
Measured
1 in hail
Reported by
Social Media
Coordinates
42.020, -94.540

Public reported quarter sized hail.

Flash Flood, Hamilton

When
June 14, 9:30 AM CST to 1:30 PM CST
Where
Hamilton County, 1.38 mi N of Rosedale to 1.42 mi N of Rosedale
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.240, -93.720

Law enforcement reported intersection of 380th St and Nelson closed due to water over the road.

Flash Flood, Hamilton

When
June 14, 9:30 AM CST to 1:30 PM CST
Where
Hamilton County, 2.47 mi NW of Rosedale to 2.24 mi WNW of Rosedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.240, -93.760

Law enforcement reported water partially over the roadway.

Flash Flood, Hamilton

When
June 14, 9:30 AM CST to 1:30 PM CST
Where
Hamilton County, 2.07 mi S of Stanhope to 2.09 mi S of Stanhope
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.250, -93.799

Law enforcement reported Highway 17 closed at County Road D65 due to water over the roadway.

Hail, Monroe

When
June 14, 9:35 AM CST
Where
Monroe County, 0.52 mi E of Albia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.030, -92.810

Trained spotter reported ping pong ball sized hail.

Flash Flood, Pocahontas

When
June 14, 9:45 AM CST to 12:45 PM CST
Where
Pocahontas County, 1.55 mi NNW of Pocahontas to 0.21 mi NW of Westview
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.749, -94.687

Trained spotter reported Highway 4 in Pocahontas was partially covered and some side streets in town were covered in water as well.

Flash Flood, Story

When
June 14, 9:49 AM CST to 2:15 PM CST
Where
Story County, 0.34 mi S of Ames to 0.35 mi S of Ames
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.025, -93.621

WHO-TV, via social media, reported water roughly 2 to 3 feet deep on Grand Ave at the railroad underpass just north of Lincoln Way. Several cars were stalled out in the water.

Thunderstorm Wind, Wapello

When
June 14, 10:30 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

Ottumwa Regional Airport ASOS recorded a 61 mph wind gust.

Flash Flood, Boone

When
June 14, 10:31 AM CST to 2:15 PM CST
Where
Boone County, 1.5 mi NE of Sheldahl to 1.75 mi E of Sheldahl
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
41.887, -93.701

Public reported water up to the bumpers on several vehicles in a parking lot near the Boone and Story county line on R38.

Thunderstorm Wind, Wapello

When
June 14, 10:45 AM CST
Where
Wapello County, 2.5 mi WNW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.040, -92.440

Public reported a large tree down over power lines.

Thunderstorm Wind, Wapello

When
June 14, 10:50 AM CST
Where
Wapello County, 1.25 mi WNW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -92.420

Trained spotter reported a few large trees down on the north side of Ottumwa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762457, 762471, 762473, 767255, 762509, 762514, 762475, 762506, 762511, 762512, 762448, 762463, 762478, 762481, 762483, 762484, 762485, 762498, 762501, 762515, 762470, 762459, 762468, 762487, 762476, 762450, 762517, 762500, 762467, 762456, 762479, 762499, 762513, 762508, 765369, 762465, 762482, 762490, 762492, 762493, and more.